Wednesday, September 7, 2011
Chemo Week 1
My mom started chemo this past week. She is currently receiving two types of chemo Paclitaxtl used to treat breast cancer and ovarian cancer and doxorubicin an antibiotic used for all cancers. The first 4 treatments will be administered every other week. These are the most potent of the treatments. The day before each treatment she goes to the doctor and has a blood check to make sure her white blood cell count is at least 1500. If that checks off then she goes back the next day for the treatment which consists of two types of chemo over a 4 hour period. They give her some relaxation medication that makes her really drowsy. Not asleep but not really awake either. Then they give her a shot for her bone marrow that increases her white blood cell count. The nurse gives the patient an option of taking the shot in your arm or stomach. My mom has learned to take in her stomach because it hurts less. The shot makes her bones ache increasing more each day for the next week or so but she figured out that taking Claritin will help with the bone aches.
After those first 4 treatments (about 2 months into treatment) they will give her a 3 week break to recover. Then she will receive Cyclophosphamide this is the mildest form of chemo that slows the growth of cancer cells. This treatment will last for 12 weeks and be administered every week.
So there is the medical facts. Now onto the personal effects. My mom is actually feeling pretty good. Rarely sick, especially if she takes the nausea medication every morning before she actually feels nauseous. She did have her white blood cell count checked this week and it was only 400, which is really low. She had a slight temperature of 99.0 but even this slight rise is cause for concern because her immune system is fried from the chemo. She cannot be around anyone with the slightest cold or illness symptoms including children in general. The doctor told her not to worry and that her count will most likely go up over the next week. She has to monitor her temperature several times a day to make sure it does not rise over 100.1. If that happens she needs to go directly to the emergency room because there is a risk of infection.
Mainly she is just achy from the bone shot and tired. Most of the other cancer patients and doctors have warned her that after the 2nd dose of treatment she will probably lose her hair so she has been out wig shopping. It is actually kind of fun trying on wigs and different looks. I guess she is making the best out of a bad situation. One of my mom's best traits is making the best out of a bad situation. She knows she has no control over it so there is no reason to dwell on that fact. I am grateful for her positive outlook on this whole trial and the faith she has to move forward. All in all after one treatment things seem to be going as well as can be expected.